An elderly woman (in her 60’s) who was on thrice-weekly hemodialysis for chronic renal failure presented to her family physician with a painful rash on her abdomen. This was vesicular in nature, extending across the left T10 dermatome, and was diagnosed as herpes zoster. She was prescribed oral acyclovir (reduced dose owing to renal failure) as well as panadeine for pain relief.

One day later, however, she became drowsy and was brought in to the hospital emergency department. Clinically, her GCS was 12 (E3V4M5) and there were no focal neurological deficits. The left T10 zoster was still present, showing no sign of superinfection. She was not febrile and the emergency CT head was normal.

Question: What is the diagnosis and how should the patient be managed?

[Updated 18th April 2015]

This is a typical case of acyclovir-induced neurotoxicity. Some clinicians may find it a diagnostic dilemma, and consider the alternative of herpes zoster encephalitis. However, the temporal sequence usually does not match (patients typically become encephalopathic AFTER starting acyclovir and not BEFORE), and herpes zoster encephalitis is a far rarer phenomenon. This is one situation where a lumbar puncture does not quite help, because copies of varicella-zoster virus may be found circulating in the CSF during an episode of zoster. Hemodialysis may help to more rapidly reverse acyclovir-induced neurotoxicity, particularly in patients with renal failure.

Advertisements